Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 274, NWS Lubbock, TX

June 17, 2019Bailey County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 17, 2019, 5:42 PM CDT for Bailey County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2019, 5:42 PM CDT (22:42 UTC)
Expired
Jun 17, 2019, 6:23 PM CDT
In force
41 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Bailey County, TX

The radar

The Cannon AFB radar (KFDX), 96 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 2:44 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1375 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:10 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 17, 3:10 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
310 PM CDT Mon Jun 17 2019

.DISCUSSION...
Thunderstorm chances will increase late this afternoon near the
Texas and New Mexico state line, then spread east across the
forecast area this evening and into the early morning hours as
the activity migrates eastward.

At 2 pm, an 850 moisture and SBCAPE axis extends from southeast
Colorado southward along the TX/NM state line, then bending
southeast through the Permian Basin. A drier airmass with lower
CAPE and greater CINH is in place across the Rolling Plains.
Aloft, a negatively-tilted shortwave is pivoting northeast through
the 4-corners region, extending southeast to northwest Mexico.
Thunderstorm development is already ongoing across the northern
and central NM mountains and down in the Davis Mountains, while
the cumulus field continues to grow in eastern NM and across the
Permian Basin. Deep layer wind shear is fairly weak across the
area at this time, but will improve this evening as the low-level
jet intensifies and this should allow convective cold pools to
coalesce and we should see eventually see one or more broken line
segments progressing eastward across the South Plains this
evening. The combination of strong CAPE (2k- 3k J/kg MLCAPE) and
marginal shear should bring the threat of some multicell
organization and a threat of severe hail and wind gusts focused on
the western areas with the initial activity. With diminishing
CAPE farther to the east and the loss of daytime instability the
storms should weaken as they progress east of I-27 and off the
Caprock around midnight or so - and it is a little uncertain how
far east into the Rolling Plains the storms will last.

We could see some showers lingering toward sunrise on Tuesday, and
maybe the development of some areas of stratus, but in general,
skies should become mostly sunny by early to mid afternoon. Flow
aloft will become westerly as the upper wave moves off into the
central plains. At this time it looks like low level convergence
over a weak dryline will be near or just east of the Caprock by
peak heating and that's where we would expect the highest
potential for convective initiation. Although for now we will
hold PoPs back farther west on the Caprock in case the convergence
zone sets up farther west as was previously indicated.

By Wednesday, it looks like dryline will get shoved east of the
forecast area as the next weak shortwave glides by to the north.
Drier air and warmer mid-level temps should squash any t-storm
development locally while temps jump up well into the 90s with
some 100s possible in the south and west. A weak front will drop
into the north and east late in the day and we will have to watch
the far southeast TX Panhandle just in case enough moisture moves
back in to support any t-storm development.

Deep west-southwest flow on Thursday should keep the hot
temperatures going and we should remain capped over the dryline in
the Rolling Plains Thursday afternoon. By Friday though, heights
falls accompanying a shortwave moving across the Desert Southwest
might be sufficient to allow for some convective development late
in the day along the dryline, which is progged to be located
somewhere east of the I-=27 corridor. Thunderstorms could be more
active Saturday along with cooler temperatures with the area
becoming more directly under the trough aloft.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

33
Hazardous weather outlook, Jun 17, 11:42 AM CDT, 6 hours before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1142 AM CDT Mon Jun 17 2019

TXZ021>044-180445-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1142 AM CDT Mon Jun 17 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Strong or severe thunderstorms are expected to develop in eastern
New Mexico this afternoon and move east into the southwestern
Texas Panhandle and western South Plains this evening until the
early morning hours Tuesday. Isolated severe thunderstorms will be
capable of large hail from 1 to 2 inch diameter and wind gusts to
70 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday afternoon and evening may see a period of severe storms
across much of the South Plains and Rolling Plains, as well as
portions of the southeastern Texas Panhandle. Very large hail and
damaging winds will be the primary threat. Strong thunderstorms
may once again be possible late Friday along the dryline.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested later today.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:56 PM CDTSevere Thunderstorm WarningLUBBailey, Parmer49 min
Jun 17, 4:42 PM CDTAreal Flood AdvisoryLUBBailey63 min
Jun 17, 4:42 PM CDTSevere Thunderstorm WarningLUBBailey, Parmer63 min
Jun 17, 5:41 PM CDTAreal Flood AdvisoryLUBBailey, Parmer2 hr
Jun 17, 6:58 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb, Parmer62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.